|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 3 | Page : 252-254
Postdengue fever transient generalized hyperpigmentation with islands of normal skin and chik sign
Ani P Patel, Vidhi S Chandibhamar, Jigna K Padhiyar, Nayan H Patel
Department of Dermatology, Venereology and Leprosy, Gujarat Cancer Society Medical College, Hospital and Research Centre, Ahmedabad, Gujarat, India
|Date of Submission||16-Dec-2019|
|Date of Decision||01-Jan-2020|
|Date of Acceptance||29-Feb-2020|
|Date of Web Publication||30-Jun-2020|
Dr. Ani P Patel
Room No. 35, Department of Dermatology, Venereology and Leprosy, Gujarat Cancer Society Medical College, Hospital and Research Centre, Ahmedabad, Gujarat
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Patel AP, Chandibhamar VS, Padhiyar JK, Patel NH. Postdengue fever transient generalized hyperpigmentation with islands of normal skin and chik sign. Indian J Paediatr Dermatol 2020;21:252-4
|How to cite this URL:|
Patel AP, Chandibhamar VS, Padhiyar JK, Patel NH. Postdengue fever transient generalized hyperpigmentation with islands of normal skin and chik sign. Indian J Paediatr Dermatol [serial online] 2020 [cited 2021 Jun 21];21:252-4. Available from: https://www.ijpd.in/text.asp?2020/21/3/252/288489
Occurrence of hyperpigmentation following chikungunya fever is a very well-known phenomenon, but the same is very rarely reported postdengue fever.,
A 5-year-old patient had a history of high-grade fever for the last 10 days. He also had a history of single episode of febrile convulsion, for which levetiracetam was given for 5 days and then it was stopped. As fever continued, the patient came to our hospital for further treatment and was admitted. At this stage, the patient was referred to us for generalized hyperpigmentation. On examination, the patient had generalized hyperpigmentation with islands of normal skin in between [Figure 1]. He also had pigmentation involving nose [Figure 2] characteristically described as “chik sign” or “brownie nose sign” following chikungunya fever. Informer of the patient was unable to clarify the initial evolution of the lesions that whether they were erythematous or not (may be because of dark complexion of patient). The patient did not have any history of joint pain throughout entire episode of fever. We put the differential diagnosis of hyperpigmentation following viral fever such as dengue or chikungunya and drug-induced pigmentation.
|Figure 1: Generalized hyperpigmentation with islands of normal skin in between|
Click here to view
On further investigation, he was found to have lymphocytosis (45%) and low platelets (111,000/mm3). Absolute eosinophil count was 270/mm3. IgE level was 186.70 ng/ml. Dengue IgM was positive (13.06 with cutoff value being 11) by ELISA. D-dimer was raised (800 ng/ml). Skin biopsy [Figure 3] revealed an increase in epidermal pigmentation above the basal cell layer without any dermal infiltrates and dermal melanophages.
|Figure 3: Increase in epidermal pigmentation above basal cell layer without any dermal infiltrates and dermal melanophages|
Click here to view
The patient was given symptomatic treatment and advised for follow-up. After 15 days, on the first follow-up, he showed quite decrease in the pigmentation all over the body. Thus, the pigmentation was transient in nature. The patient is still under observation and follow-up.
The characteristic hyperpigmentation following dengue fever in various case reports is summarized in [Table 1]., The pathogenesis of pigmentation following chikungunya is not clear; it is proposed that it may be because of increased epidermal melanin dispersion/retention by virus or it could be postinflammatory hyperpigmentation. There are two different histopathological patterns recognized for postinflammatory hyperpigmentation – increase in the basal cell layer pigmentation and dermal pigmentation with decreased epidermal pigmentation. As our patient showed epidermal pigmentation throughout all the layers, including stratum corneum, and was not just restricted to the basal cell layer, we assume that it could be due to increased epidermal melanin dispersion/retention by virus. However, we could not confirm with special stains because of limited resources.
|Table 1: Comparison of postdengue fever pigmentation between case reports|
Click here to view
Levetiracetam-induced hyperpigmentation has rarely been reported. It is reported with higher dose of drug for longer duration. In that patient, they observed dermal pigment incontinence with upper dermal fibroplasia which was not seen our in case.
Hyperpigmentation following dengue fever is a very rare phenomenon, and we could only find two cases reported worldwide., However, it needs consideration in differential diagnosis of pigmentation following chikungunya fever as higher mortality is associated with dengue fever compared to former. The condition may be underreported, and further vigilant approach might help in diagnosis. Concerns about hyperpigmentation can be addressed by explaining transient nature of it.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient's parents have given consent for images and other clinical information to be reported in the journal. The patient's parents understand that his names and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Bhatia SS, Shenoi SD, Hebbar SA, Kayarkatte MN. The chik sign in dengue. Pediatr Dermatol 2019;36:737-8.
Aroor S, Kumar S, Mundkur S. Transient cutaneous hyperpigmentation of extremities following dengue fever. Our Dermatol Online 2014;5:298-9.
Chavan RB, Sakunke AS, Belgaumkar VA, Bansal NM, Tharewal SS. Varied cutaneous manifestation of chikungunya fever: A case series. Int J Res Dermatol 2017;3:289-92.
Park JY, Park JH, Kim SJ, Kwon JE, Kang HY, Lee ES, et al
. Two histopathological patterns of postinflammatory hyperpigmentation: Epidermal and dermal. J Cutan Pathol 2017;44:118-24.
Algahtani H, Marghalani S, Satti M, Shirah B. Levetiracetam-induced skin hyperpigmentation: An extremely rare undesirable side effect. J Epilepsy Res 2017;7:106-8.
[Figure 1], [Figure 2], [Figure 3]